North Dakota, 2023Blizzard and Winter Weather in North Dakota, March 10 to 11, 2023
March 10 to 11, 2023 · NWS BIS · 37 events in 36 counties and zones
Surface low pressure moved from near the Montana and Wyoming border into North Dakota during the night of March 10. Snow developed as the low approached, with blizzard conditions developing over northwest into much of central North Dakota as southeasterly winds increased and combined with the falling snow and deep loose snow on the ground.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure moved from near the Montana and Wyoming border into North Dakota during the night of March 10. Snow developed as the low approached, with blizzard conditions developing over northwest into much of central North Dakota as southeasterly winds increased and combined with the falling snow and deep loose snow on the ground. As the low continued to track over North Dakota, a cold front moved into the area on March 11 resulting in a wind shift to the west. The strong winds that developed behind the cold front brought blizzard conditions to southwest and far south central North Dakota, while blizzard conditions continue over the rest of the area. Winds diminished during the evening and late night hours of March 11, with conditions improving. Before the onset of the blizzard, light snow with blowing snow over northwest North Dakota led to icy roads. A semi-tractor pulling a pneumatic sand trailer was traveling north on Highway 85 near mile marker 178, just south of the Missouri River bridge, in McKenzie County, while a pickup truck was traveling south. The pickup truck lost control and crossed into the northbound lanes, colliding with the semi-tractor/trailer. The driver of the pickup, a 29 year old male, was ejected from the vehicle and died (indirect). The driver of the semi-tractor/trailer, a 67 year old male, suffered serious non-life threatening injuries (indirect).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 10, 1:18 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 10, 1:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
118 PM CST Fri Mar 10 2023
.SHORT TERM...(This Evening through Sunday)
Issued at 118 PM CST Fri Mar 10 2023
The main forecast challenge for the short term period remains
blizzard conditions mainly north and east of the Missouri River this
evening through Sunday morning and into Sunday afternoon. Impactful
blowing snow to the south and west of the river is also expected
with near blizzard conditions not out of the question.
An upper level low will rapidly progress from the Pacific Northwest
through Minnesota today through Sunday. An initial band of
precipitation off warm air advection, presently located generally
along I94 from Medora through Dickinson and moving northeastward,
will occur through this afternoon before more intense snowfall
develops this evening and through the overnight hours. The areas
expected to see the most snow are east and north of the Missouri
River where 6 to 12 inches of snow are possible. Areas along the
river look closer to 4 to 8 inches, while those south and west are
more in the 1 to 4 inch range. Most snow will end by Saturday
afternoon as the system itself is pretty progressive. The main
exception is the north where wrap-around snow may produce 1 to 3
inches Saturday afternoon through Saturday night (this is included
in the 6 to 12 number above).
What makes impacts very high is that despite a relatively short
new snow duration for most areas, this system will pack a very
strong wind punch. As the surface low deepens and approaches from
northeastern Wyoming, the pressure gradient will tighten
significantly on the front side of the low and winds will continue
to rapidly pick up from west to east this afternoon. Conversely,
a lull in the winds is expected as the low progresses across North
Dakota late tonight through the day Saturday. Winds on the back
side of the low will then increase again from west to east
Saturday afternoon through Saturday night, although this second
round of strong winds will primarily impact the southern half of
the state.
As a result, multiple headlines were updated. First, the Blizzard
Warning was extended until 9 am CST Sunday for the north central
and until 3 pm CST Sunday for counties further south. The
blizzard warning converts to a Winter Weather Advisory at noon CST
Saturday for the northwest. A Winter Weather Advisory was also
added to all remaining counties in the southwest. For a more clear
picture of how headlines look for your area, visit
www.weather.gov/bis for more details.
.LONG TERM...(Sunday Night through Friday)
Issued at 118 PM CST Fri Mar 10 2023
To start the extended period, a lowly amplified ridge over the
Rockies will progress eastward with the associated thermal ridge
centering over the area around the Tuesday through Tuesday night
time frame. This along with breezy southerly to southwesterly winds
at the surface will bring warmer temperatures to the area. That
said, this will be another case where "warmer" temperatures means
actually just bringing them back closer towards average. Beyond
Wednesday, indications are that another trough will bring additional
precipitation chances. NBM ensemble spreads also suggest a return to
well below average temperatures for the end of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 101 PM CST Fri Mar 10 2023
A winter storm will impact the area this evening through the TAF
period. Blizzard conditions are expected at most terminals at
times this evening through much of the period. Even when blizzard
conditions are not present, ceilings will mostly be at MVFR/IFR
levels with MVFR/IFR visibility from light snow and/or blowing
snow.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from 6 PM this evening to noon CST Saturday for
NDZ001-002-009-010.
Winter Weather Advisory from noon CST Saturday to 10 AM CDT
Sunday for NDZ001-002-009-010.
Blizzard Warning from 6 PM CST this evening to 10 AM CDT Sunday
for NDZ003>005-011>013.
Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to
1 PM CDT /noon MDT/ Sunday for NDZ017>020-032>034-042-045-046.
Blizzard Warning from midnight CST tonight to 4 PM CDT Sunday
for NDZ021>023-025-035>037-047-048-050-051.
Winter Weather Advisory from 5 PM MST this afternoon to 9 AM MDT
Sunday for NDZ031-040-041-043-044.
&&
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...Telken
Hazardous weather outlook, Mar 10, 12:18 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1218 PM CST Fri Mar 10 2023
NDZ001>005-009>013-021>023-025-035>037-047-048-050-051-111830-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
1218 PM CST Fri Mar 10 2023
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.
.DAY ONE...This Afternoon and Tonight
A Blizzard Warning for heavy snow and widespread blowing snow is
in effect this evening through mid Sunday afternoon. See
www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Blizzard Warning for heavy snow and widespread blowing snow is
in effect through mid Sunday afternoon. See www.weather.gov/bis
for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ017>020-031>034-040>046-111830-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1218 PM CST Fri Mar 10 2023 /1118 AM MST Fri Mar 10 2023/
This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory for snow and blowing snow is in effect
this evening through Sunday morning. See www.weather.gov/bis for
details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Winter Weather Advisory for snow and blowing snow is in effect
through Sunday morning. See www.weather.gov/bis for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Telken
Winter Weather, McKenzie
- When
- March 10, 3:00 PM CST to 10:00 PM CST
- Where
- McKenzie forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Light snow and blowing snow developed during the afternoon hours in advance of blizzard conditions developing during the late evening hours of March 10. This led to icy roads. An accident in McKenzie County, on Highway 85 near mile marker 178, resulted in the death (indirect) of a 29 year old male and the injury (indirect) of a 67 year old male.
Blizzard, Divide
- When
- March 10, 6:00 PM CST to March 11, 8:00 PM CST
- Where
- Divide forecast zone
- Reported by
- ASOS
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Burke
- When
- March 10, 6:00 PM CST to March 11, 8:00 PM CST
- Where
- Burke forecast zone
- Reported by
- ASOS
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Williams
- When
- March 10, 6:00 PM CST to March 11, 8:00 PM CST
- Where
- Williams forecast zone
- Reported by
- ASOS
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Mountrail
- When
- March 10, 6:00 PM CST to March 11, 8:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- ASOS
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, McKenzie
- When
- March 10, 10:00 PM CST to March 11, 8:00 PM CST
- Where
- McKenzie forecast zone
- Reported by
- AWOS
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Dunn
- When
- March 10, 10:00 PM CST to March 11, 8:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- AWOS
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Mercer
- When
- March 10, 10:00 PM CST to March 11, 8:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- AWOS
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Oliver
- When
- March 10, 10:00 PM CST to March 11, 8:00 PM CST
- Where
- Oliver forecast zone
- Reported by
- AWOS
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Renville
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Renville forecast zone
- Reported by
- ASOS
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Ward
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Ward forecast zone
- Reported by
- ASOS
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, McLean
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- McLean forecast zone
- Reported by
- ASOS
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Burleigh
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Burleigh forecast zone
- Reported by
- ASOS
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Bottineau
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- AWOS
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Rolette
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- AWOS
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, McHenry
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- AWOS
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Pierce
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- AWOS
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Sheridan
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- AWOS
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Wells
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Wells forecast zone
- Reported by
- AWOS
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Foster
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Foster forecast zone
- Reported by
- AWOS
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Kidder
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- AWOS
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Stutsman
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- AWOS
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Logan
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Logan forecast zone
- Reported by
- AWOS
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, La Moure
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- AWOS
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, McIntosh
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- AWOS
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Dickey
- When
- March 11, 3:00 AM CST to 11:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- AWOS
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Bowman
- When
- March 11, 11:00 AM CST to 8:00 PM CST
- Where
- Bowman forecast zone
- Reported by
- AWOS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Slope
- When
- March 11, 11:00 AM CST to 8:00 PM CST
- Where
- Slope forecast zone
- Reported by
- AWOS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Golden Valley
- When
- March 11, 11:00 AM CST to 8:00 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Billings
- When
- March 11, 11:00 AM CST to 8:00 PM CST
- Where
- Billings forecast zone
- Reported by
- AWOS
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Stark
- When
- March 11, 11:00 AM CST to 8:00 PM CST
- Where
- Stark forecast zone
- Reported by
- AWOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Hettinger
- When
- March 11, 11:00 AM CST to 8:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- AWOS
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Adams
- When
- March 11, 11:00 AM CST to 8:00 PM CST
- Where
- Adams forecast zone
- Reported by
- AWOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Morton
- When
- March 11, 2:00 PM CST to 11:00 PM CST
- Where
- Morton forecast zone
- Reported by
- AWOS
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Grant
- When
- March 11, 2:00 PM CST to 11:00 PM CST
- Where
- Grant forecast zone
- Reported by
- AWOS
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Sioux
- When
- March 11, 2:00 PM CST to 11:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- AWOS
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
Blizzard, Emmons
- When
- March 11, 2:00 PM CST to 11:00 PM CST
- Where
- Emmons forecast zone
- Reported by
- AWOS
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 10, 20231 death · 1 event
- Tornado and Flash Flooding in California, March 10 to 18, 2023$150,000 · EF1 · 44 events
- Hail and Damaging Winds in Florida, March 10 to 12, 2023$19,000 · 1 in hail · 15 events
- Blizzard and Heavy Snow in Montana, March 10 to 11, 202315 events
- Winter Storm and Heavy Snow in Wyoming, March 10 to 11, 202364 kt wind · 8 events
- High Wind in Wyoming, March 10 to 11, 202365 kt wind · 8 events
- Heavy Snow and Winter Weather in New York, March 10 to 11, 20236 events
- Winter Weather in West Virginia, March 10, 20233 events
- Heavy Snow in Idaho, March 10 to 11, 20233 events
- High Wind in Colorado, March 10 to 11, 202358 kt wind · 3 events
- Winter Weather in West Virginia, March 10 to 11, 20233 events
- Winter Storm and Winter Weather in Utah, March 10 to 12, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087896, 1085479, 1085480, 1085481, 1085482, 1085483, 1085484, 1085485, 1085489, 1085486, 1085487, 1085488, 1085490, 1085491, 1085492, 1085493, 1085494, 1085495, 1085496, 1085497, 1085498, 1085499, 1085500, 1085501, 1085502, 1085503, 1085504, 1085505, 1085506, 1085507, 1085508, 1085509, 1085510, 1085511, 1085512, 1085513, 1085514.